Guidance on Adrenaline Auto-Injectors (AAIs) often know as EpiPens
From 1 October 2017 the Human Medicines (Amendment) Regulations 2017 will allow all schools to buy adrenaline auto-injector (AAI) devices without a prescription, for emergency use in children who are at risk of anaphylaxis but their own device is not available or not working (e.g. because it is broken or out-of-date). The school's spare AAI should only be used on pupils known to be at risk of anaphylaxis, for whom both medical authorisation and written parental consent for use of the spare AAI has been provided. The school's spare AAI can be administered to a pupil whose own prescribed AAI cannot be administered correctly without delay. Schools are not required to hold AAI(s) - this is a discretionary change enabling schools to do this if they wish.
An effective protocol should include the following (on which this guidance provides advice):
arrangements for the supply, storage, care, and disposal of spare AAI(s)
a register of pupils who have been prescribed an AAI(s) (or where a doctor has provided a written plan recommending AAI(s) to be used in the event of anaphylaxis)
written consent from the pupil's parent/legal guardian for use of the spare AAI(s), as part of a pupil's individual healthcare plan
ensuring that any spare AAI is used only in pupils where both medical authorisation and written parental consent have been provided
appropriate support and training for staff in the use of the AAI in line with the schools wider policy on supporting pupils with medical conditions
keeping a record of use of any AAI(s), as required by Supporting Pupils and informing parents or carers that their pupil has been administered an AAI and whether this was the school's spare AAI or the pupil's own device. This should include:
- Where and when the REACTION took place (e.g. PE lesson, playground, classroom). - How much medication was given, and by whom. - Any person who has been given an AAI must be transferred to hospital for further monitoring. The pupil's parents should be contacted at the earliest opportunity. The hospital discharge documentation will be sent to the pupil's GP informing them of the reaction.